Alert archive / Louisiana / Tornado Warnings in 1999

Tornado Warning 6, NWS Shreveport, LA

January 8, 1999Claiborne Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 8, 1999, 6:04 PM CST for Claiborne Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1999, 6:04 PM CST (00:04 UTC)
Expired
Jan 8, 1999, 6:35 PM CST
In force
31 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Claiborne Parish, LA

The radar

The Shreveport radar (KSHV), 89 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1999-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1999-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 090007 RRA
TORSHV
LAC027-090035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 PM CST FRI JAN 8 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CLAIBORNE PARISH IN NORTHWESTERN LOUISIANA

* UNTIL 635 PM CST

* AT 604 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 8 MILES WEST SOUTHWEST OF AYCOCK
  LOUISIANA.  THE THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING
  EAST NORTHEAST AT 30 MPH. A SPOTTER REPORTED A FUNNEL CLOUD IN
  THIS SAME AREA.

* THE TORNADO IS EXPECTED TO BE NEAR...
  AYCOCK AT 620 PM CST

TORNADOES ASSOCIATED WITH THIS TYPE OF THUNDERSTORM WILL USUALLY
OCCUR ON THE SOUTH TO EAST PART OF THE STORM. THIS IS A DANGEROUS
SITUATION. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG
BUILDING.

11/03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 8, 2:58 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 8, 2:58 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CST FRI JAN 8 1998

SFC MAP INDICATES STATIONARY/COLD FRONT FROM MAF TO ACT TO BETWEEN
TYR AND GGG TO JUST SOUTH OF TXK TO JBR.  LATEST SAT LOOP SHOWS
THIS CLEARLY ACROSS TEXAS WITH THE LOW CLOUDS JUST BEHIND THE
FRONT. IT ALSO SHOWS THE HIGH LEVEL CIRRUS NICELY ACROSS OK AND AR.
CURRENT WSR88D SHOWS TSRA JUST NORTH OF POE TO JUST EAST OF MLU
INTO S AR.  BOTH TOGETHER...DRY SLOT EVIDENT FROM THE FRONT TO THE
WESTERN SIDE OF THE TSRA COMPLEX.  THE REST OF E TX AND EXTREME NW
LA...INCLUDING SHV...MAY ONLY GET A SHOWER OUT OF THIS. HOWEVER...
POINTS EAST...OF NE LA AND SE AR...WILL SEE MOST OF THE ACTION LATE
THIS AFTERNOON AND TONIGHT.

LOOK AT THE MODELS...NGM IS TOO SLOW ON THE FRONT.  ETA HAS IT RIGHT
ON THE MONEY WITH IT MOVING THROUGH SHV BY 5 OR 6PM TONIGHT.  THE
MAIN H5 SHORTWAVE IS INDICATED FROM NE OK AND SW TX BY 09/12Z
TOMORROW...WITH THE NGM OF ALL MODELS BEING THE FURTHEST EAST.
HOWEVER...THE COLD FRONT WILL MOVE THROUGH AND ALLOW CLOUDS TO
CLEAR SATURDAY AFTERNOON IN TIME FOR A HARD FREEZE AREAWIDE SUNDAY
MORNING.  DURING THE DAY SUNDAY...THE NGM AND ETA INDICATES SOME
MOISTURE ACROSS S AR AND POINTS NORTHWARD ROTATING AROUND THE BASE OF
THE TROF AT H5.  I BELIEVE THIS WILL ONLY AMOUNT TO SOME MID TO HIGH
LEVEL CLOUDINESS ACROSS S ARKANSAS AND EXTREME N LA.

FAN AND AVN GUIDANCE DIFFERENT AS USUAL.  WILL GO WITH THE DML
GUIDANCE MODEL...$MY OWN TEMPS...WHICH WILL BE A BIT OF AN AVERAGE
BETWEEN THE TWO.

SHV 34/38/21/50 4200  MLU 38/40/19/47 8400   10

In the hours before

Special weather statement, Jan 8, 5:22 PM CST, 42 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-090010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CST FRI JAN 8 1999

...THUNDERSTORMS RAPIDLY DEVELOPING...

AT 515 PM CST THIS EVENING...THUNDERSTORMS WERE RAPIDLY DEVELOPING
FROM WESTERN UNION COUNTY ARKANSAS SOUTHWEST TO BOSSIER CITY
LOUISIANA ALONG A SLOW MOVING COLD FRONT. THESE THUNDERSTORMS MAY
BECOME SEVERE BY 600 PM POSSIBLY PRODUCING LARGE HAIL AND DAMAGING
WINDS.  ISOLATED TORNADOES MAY ALSO OCCUR ALONG AND AHEAD OF THE COLD
FRONT.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:43 PM CSTSevere Thunderstorm WarningSHVLincoln47 min
Jan 8, 7:07 PM CSTTornado WarningSHVUnion33 min
Jan 8, 7:35 PM CSTSevere Thunderstorm WarningSHVLincoln35 min

Nearby

Tornado Warnings in Louisiana, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.